We encountered an anti-estrogen maculopathy case exhibiting part of typical MacTel-2 findings. Use of toremifene and marked improvements of the BCVA and macular morphology following cessation of anti-estrogen drugs were rarely described in the literature.
Clinical findings in the present case resembled those of MacTel-2 at the early stage except for the absence of dye leakage at the temporal side of the macula on fluorescein angiography. In patients with MacTel-2, Müller cell dysfunction has been proposed based on histopathological examination , as being observed as inner and outer lamellar cavities at the fovea on OCT. However, the mechanism causing the Müller cell abnormality remains unresolved. Patients with MacTel-2 at the initial stage have disruptions of the EZ despite the lack of foveal inner and outer lamellar cavities . Moreover, multimodal imaging in patients with MacTel-2 of very early stage revealed a decrease of cone density even when macular EZ was intact . These observations suggest photoreceptor damage prior to Müller cell impairment. Interestingly, a study published very recently have demonstrated elevated levels of cytotoxic deoxysphingolipids following a decrease in serum serine levels in MacTel-2 patients with idiopathic etiology as well as gene mutation of serine metabolism . Deoxysphingolipids induced photoreceptor apoptosis in human retinal organoids and mice supplemented with serine diet showed decreased photopic response on electroretinography . These results indicate that abnormality of sphingolipid metabolism plays a role in the pathogenesis of the photoreceptor loss observed in patients with MacTel-2. Importantly, it has been reported that tamoxifen suppresses sphingolipid metabolism . Therefore, chronic retinal damage following tamoxifen-induced impairment of sphingolipid metabolism may be involved in the pathogenesis of MacTel-2-like findings associated with patients taking tamoxifen.
In mice with serine diet, elevated deoxysphingolipids were observed in the RPE as well. The elevation of the cytotoxic metabolites is theorized to affect the RPE . Actually, RPE impairment on FAF occurs prior to OCT and angiographic changes in MacTel-2 , suggesting impairment of the RPE preceding abnormalities of Müller cells and photoreceptors. In the present case, hyper-autofluorescence on FAF and the loss of foveal IZ on OCT persisted despite restored macular EZ following cessation of anti-estrogen drugs, suggesting persistent RPE dysfunction. Moreover, tamoxifen and toremifene cause RPE cell death by inhibiting phagocytosis of the rod’s outer segments by RPE cells due to lysosomal destabilization [14, 15]. Bietti’s crystalline dystrophy, associated with intraretinal crystals as seen in MacTel-2, is caused by lysosomal dysfunction following accumulation of free cholesterol in the RPE cells as a result of gene mutation . Thus, tamoxifen-induced adverse effects on sphingolipid metabolism and lysosomal function in RPE cells may be involved in the development of MacTel-2-like findings in patients taking tamoxifen.
Little is known about tamoxifen’s effect on Müller cells. Tamoxifen-induced abnormality of sphingolipid metabolism may possibly affect Müller cells as well as photoreceptor cells. Next, a recent study with a model of photoreceptor degeneration revealed that loss of rod cells was simultaneously associated with damage to the neurovascular unit comprising photoreceptor, RPE, and Müller glial cells , suggesting a coexisting interaction between the photoreceptor/RPE and Müller glia. Therefore, impairment of Müller cells may parallel photoreceptors/RPE cytotoxicity caused by anti-estrogen drugs.
The effectiveness of intravitreal injections of triamcinolone acetonide (IVTA) has been reported in a case with tamoxifen retinopathy and an animal model of MacTel-2 [18, 19]. Therefore, we performed IVTA for the present case. Although the BCVA and macular morphology further improved after administration of IVTA, it is difficult to assess whether the treatment led to improvement of the macular morphology.
Toremifene is structurally and pharmacologically similar to tamoxifen. A previous study showed that there was no significant difference in frequency of retinopathy between patients receiving tamoxifen and toremifene three years after the start of the drugs . Therefore, it is difficult to determine whether which drug caused retinal toxicity in the present case. Tamoxifen retinopathy usually appears to occur when patients received total cumulative dose of greater than 100 g . The total cumulative dose administered in our case was much less than 100 g. This may be one reason why photoreceptors recovered in this case.
In conclusion, BCVA, macular morphology, and impairment of the RPE improved following cessation of anti-estrogen drugs in an anti-estrogen maculopathy case with MacTel-2-like findings. These results suggest the relationship between retinal toxicity of anti-estrogen drugs and the development of findings resembling MacTel-2 in the present case.